Nevada, 2012Heavy Snow in Nevada, December 18, 2012
December 18, 2012 · NWS VEF · 1 event in 1 county or zone
A strong low pressure system brought isolated heavy snow to the southern Great Basin and isolated high winds to the Mojave Desert.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system brought isolated heavy snow to the southern Great Basin and isolated high winds to the Mojave Desert.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Dec 18, 10:02 AM PST, 4 hours 28 minutes earlier.
Area forecast discussion, Dec 18, 10:02 AM PST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1002 AM PST TUE DEC 18 2012
.SYNOPSIS...A LOW PRESSURE SYSTEM WILL BRING A GOOD CHANCE OF RAIN
AND SNOW THROUGH THIS EVENING ALONG WITH AREAS OF GUSTY WINDS. WELL
BELOW NORMAL TEMPERATURES CAN BE EXPECTED ON WEDNESDAY AND THURSDAY
WITH LOCALLY BREEZY CONDITIONS ON WEDNESDAY. DRY CONDITIONS AND A
WARMING TREND CAN BE EXPECTED FRIDAY THROUGH SUNDAY.
&&
.UPDATE...SATELLITE AND AREA RADAR LOOPS SHOWED PRECIP A LITTLE SLOW
TO GET STARTED THIS MORNING...BUT ONE BAND WAS TAKING SHAPE OVER SAN
BERNARDINO AND SOUTHERN CLARK COUNTIES AND IT APPEARED THAT A
STRONGER BAND WAS TRYING TO DEVELOP OVER ESMERALDA AND NORTHERN NYE
COUNTIES. PRECIPITATION DRAG ASSOCIATED WITH THE SOUTHERN BAND WAS
MESSING UP THE WINDS UNDERNEATH IT...BUT AT LEAST ONE STATION
OUTSIDE THE BAND WAS REPORTING GUSTS TO 38 MPH...SO WILL LEAVE THE
WIND ADVISORY IN PLACE. PRECIP COULD BREAK OUT IN THE NORTHERN ZONES
AT ANY TIME...AND SEE NO REASON TO REDUCE/DELAY POPS THERE. NO
CHANGES AT THIS TIME...BUT WILL CONTINUE TO MONITOR THROUGH THE DAY.
&&
.AVIATION...FOR MCCARRAN...CIGS SHOULD REMAIN ABOUT WHERE THEY ARE
AT EXCEPT NEAR ANY AREAS OF PRECIPITATION...IN WHICH CASE THEY WILL
LOWER TO NEAR 5K FEET. THE BEST ODDS ARE THE AIRPORT COMPLEX FOR ANY
SHOWERS APPEAR TO BE BETWEEN 22Z TUESDAY AND 02Z WEDNESDAY. AROUND
02Z WEDNESDAY A COLD FRONT IS EXPECTED TO PASS THROUGH THE AIRPORT
AND SHIFT WINDS AROUND TO THE NORTHWEST. GUSTS SHOULD BE 25-30 KTS.
OVERNIGHT CLOUDS SHOULD START TO CLEAR OUT AND BECOME FEW-SCT AOA 7K
FEET. MOUNTAIN OBSCURATIONS WILL CONTINUE THROUGH THIS
EVENING...THEN ARE POSSIBLE THROUGH EARLY TONIGHT.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...CIGS WILL MAINLY BE 4K-8K FEET ACROSS THE AREA AHEAD OF
AND ALONG A COLD FRONT THAT WILL PRESS SOUTH ACROSS THE AREA THIS
AFTERNOON INTO THIS EVENING. A BAND OF LIGHT PRECIPITATION IS
EXPECTED TO ACCOMPANY THE FRONT WITH MOST AREAS SEEING 1-3 HOURS OF
PRECIPITATION. IN MOST OF THE TAFS PRECIP WILL BE LEFT AS VCTY. THE
BEST CHANCES FOR PRECIPITATION WILL BE ACROSS LINCOLN...SAN
BERNARDINO...MOHAVE AND THE HIGHER ELEVATIONS OF CLARK COUNTY.
MOUNTAIN OBSCURATIONS ARE EXPECTED WITH SNOW LEVELS AROUND 5K FEET
LOWERING TO 3K-4K FEET BY TONIGHT. THE FRONT SHOULD PASS THROUGH
KDRA AROUND 23Z WEDNESDAY AND KDAG...KIFP...KEED AND KIGM BETWEEN
05Z AND 08Z WEDNESDAY. AFTER THE FRONT PASSES THROUGH WEST TO
NORTHWEST WINDS GUSTING TO 20-30 KTS ARE EXPECTED. CLOUDS SHOULD
DECREASE WITH FEW-SCT CLOUDS AOA 7K FEET.
&&
.PREV DISCUSSION...
250 AM PST TUE DEC 18 2012
.SHORT TERM...SATELLITE IMAGERY SHOWED THE ANTICIPATED TROUGH JUST
REACHING THE COAST EARLY THIS MORNING WITH STILL PLENTY OF LOW
CLOUDS OVER THE FORECAST AREA. ALSO SEEING AN INCREASE IN HIGH/MID
LEVEL CLOUD COVER AS THE TROUGH APPROACHES. SO FAR NOT SEEING MUCH
EVIDENCE OF PRECIPITATION ON RADAR AND SURFACE OBSERVATIONS EXCEPT
FOR MAYBE OVER THE SIERRA. SURFACE OBSERVATIONS DID SHOW SOME SNOW
NORTH OF OUR FORECAST AREA WHICH WILL DEVELOP SOUTHWARD AS THE
TROUGH MOVES INLAND DURING THE DAY. MODELS REMAIN CONSISTENT
DEVELOPING A NICE BAND OF PRECIPITATION ACROSS LINCOLN COUNTY INTO
CENTRAL NYE COUNTY WITH A SECONDARY BAND LATER IN THE DAY OVER
MOHAVE COUNTY. THESE AREAS ARE EXPECTED TO SEE THE MOST
PRECIPITATION WHILE OTHER AREAS RAIN AND SNOWFALL WILL BE FAIRLY
LIGHT. THE WINTER STORM WARNING FOR LINCOLN COUNTY THROUGH EARLY
THIS EVENING STILL LOOKS GOOD WHILE THE WINTER WEATHER ADVISORY FOR
MOHAVE COUNTY THIS AFTERNOON AND EVENING LOOKS REASONABLE. MODELS
CONTINUE TO GENERATE STRONG WINDS AHEAD OF THE TROUGH MAINLY OVER
SAN BERNARDINO COUNTY WHERE A WIND ADVISORY IS IN EFFECT THIS
AFTERNOON AND EVENING. PRECIPITATION WILL END FROM WEST TO EAST
TONIGHT AS THE TROUGH AXIS SHIFTS INTO UTAH AND ARIZONA. BREEZY
NORTH WINDS WILL DEVELOP BEHIND THE TROUGH TONIGHT...PERSISTING INTO
WEDNESDAY. AT THIS TIME IT DOES NOT LOOK LIKE THE NORTH WINDS WILL
REACH ADVISORY LEVELS...AT LEAST ON A WIDESPREAD BASIS. THE NORTH
WINDS WILL DROP TEMPERATURES WELL BELOW NORMAL HOWEVER. LIGHTER
WINDS AND DRY CONDITIONS WITH ONLY SLIGHT WARMING CAN BE EXPECTED ON
THURSDAY.
.LONG TERM...FRIDAY THROUGH TUESDAY...THE FORECAST AREA WILL BE
SANDWICHED BETWEEN A RIDGE OF HIGH PRESSURE ACROSS THE CENTRAL CONUS
AND A MEANDERING TROUGH OVER THE EASTERN PACIFIC FRIDAY AND
SATURDAY. THIS IS EXPECTED TO BRING RELATIVELY DRY SOUTHWEST FLOW
ACROSS THE AREA AS WELL AS TEMPERATURES GRADUALLY WARMING TO AROUND
NORMAL. MODELS HAVE COME INTO MUCH BETTER AGREEMENT ON HOW THE
LOW/TROUGH IS HANDLED COMPARED TO 24 HOURS AGO...MEETING SOMEWHERE
IN THE MIDDLE OF YESTERDAYS SOLUTIONS. THE MAIN ENERGY ASSOCIATED
WITH THIS TROUGH IS EXPECTED TO DIG AS FAR SOUTH AS CENTRAL/SOUTHERN
CALIFORNIA BEFORE PUSHING EAST ACROSS THE AREA SUNDAY AND MONDAY
BRINGING A SLIGHT CHANCE TO CHANCE OF PRECIPITATION TO MUCH OF THE
CWA. SNOW LEVELS WITH THIS TROUGH LARGELY APPEAR TO REMAIN ABOVE
4000 FEET THROUGH THE BRUNT OF THE PRECIPITATION. WILL HAVE TO
CONTINUE TO MONITOR THE POTENTIAL FOR DOWNSLOPE WINDS...THE MOST
RECENT GUIDANCE IS NOT AS FAVORABLE AS PREVIOUS RUNS. OVERALL...MADE
ONLY MINOR TWEAKS TO THE INHERITED FORECAST AS IT REPRESENTED THIS
FAIRLY WELL. DID TRIM BACK POPS AFTER 00Z TUESDAY AS CONSENSUS
INDICATED THE TROUGH AXIS SHOULD BE EAST OF THE FORECAST AREA.
.AVIATION...FOR MCCARRAN...LIGHT SOUTHWEST WINDS WILL GRADUALLY
INCREASE...BECOMING GUSTY BY MID MORNING. WINDS WILL CONTINUE TO
INCREASE THROUGH EARLY AFTERNOON WITH SPEEDS AROUND 15-20 KTS AND
GUSTS TO 25-30 KTS. LOW LEVEL MOISTURE WILL REMAIN ACROSS MUCH OF
THE AREA AND WILL KEEP LOW CIGS OF 3-5K FEET AROUND THROUGH MUCH OF
THE DAY. CHANCES FOR SHOWERS WILL BE ON THE RISE AROUND 21Z
TODAY...POTENTIALLY LOWERING CIGS BRIEFLY. HAVE INCLUDED VCSH WITH
THE 12Z TAF PACKAGE AS NOT ENOUGH CONFIDENCE EXISTS FOR RAIN
PREVAILING. A COLD FRONT WILL PUSH ACROSS THE VALLEY EARLY TUESDAY
EVENING...REACHING MCCARRAN BETWEEN 00Z AND 02Z...PROVIDING AN
ABRUPT WIND SHIFT TO THE NORTHWEST AND CONTINUED GUSTY WINDS THROUGH
TUESDAY NIGHT. CHANCES FOR SHOWERS WILL DIMINISH 2-3 HOURS AFTER THE
FRONT PASSES.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...WEST TO SOUTHWEST WIND HAVE BEGUN TO INCREASE EARLY
THIS MORNING...AND WILL CONTINUE TO DO SO THROUGHOUT THE DAY. A COLD
FRONT WILL PUSH SOUTHEAST ACROSS THE AREA...REACHING KBIH AROUND
19Z...THE LAS VEGAS VALLEY AROUND 00Z...AND KEED AROUND 08Z. THE
ARRIVAL OF THE FRONT WILL USHER IN GUSTY NORTHWEST WINDS THAT WILL
CONTINUE THROUGH TUESDAY NIGHT. AHEAD OF THIS FRONT...SHOWERS WILL
DEVELOP...MAINLY ACROSS SOUTHERN NEVADA AND NORTHWEST ARIZONA. A
LARGE SWATH OF LOW LEVEL MOISTURE REMAINS IN PLACE ACROSS THE
CENTRAL AND EASTERN PORTIONS OF THE FORECAST AREA. WITHIN THIS
SWATH...BKN-OVC CIGS OF 2-6K FT WILL LIKELY CONTINUE TODAY...AND MAY
BE LOWER IN AND AROUND SHOWER ACTIVITY. CLOUDS AND SHOWERS WILL
TAPER OFF FROM WEST TO EAST OVERNIGHT.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WINTER STORM WARNING UNTIL 6 PM PST TODAY FOR NVZ015.
AZ...WINTER WEATHER ADVISORY FROM 2 PM TO 11 PM MST TODAY FOR
AZZ001-003.
CA...WIND ADVISORY FROM NOON TODAY TO MIDNIGHT PST TONIGHT FOR
CAZ523>525.
&&
MORGAN/STACHELSKI/HARRISON/WOLCOTT
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Dec 18, 3:32 AM PST, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
332 AM PST TUE DEC 18 2012
NVZ015-190800-
LINCOLN COUNTY-
332 AM PST TUE DEC 18 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
NEVADA.
.DAY ONE...TODAY AND TONIGHT
HEAVY SNOW IS EXPECTED TODAY AND A WINTER STORM WARNING IS IN
EFFECT FROM 6 AM UNTIL 6 PM ABOVE 4500 FEET. SNOWFALL OF 5 TO 10
INCHES IS EXPECTED BETWEEN 4500 AND 6000 FEET WITH UP TO 12 INCHES
IN THE HIGHER MOUNTAINS. THIS WILL CAUSE HAZARDOUS DRIVING
CONDITIONS. THE NEXT STORM WILL BRING A CHANCE OF RAIN AND SNOW TO
THE AREA SUNDAY INTO MONDAY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE NEXT STORM WILL BRING A CHANCE OF RAIN AND SNOW TO THE AREA
SUNDAY INTO MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ523>525-190800-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
332 AM PST TUE DEC 18 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
A LOW PRESSURE SYSTEM WILL BRING STRONG WINDS TO THE AREA THIS
AFTERNOON AND EVENING. A WIND ADVISORY IS IN EFFECT FOR GENERALLY
WEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 55 MPH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE NEXT STORM WILL BRING A CHANCE OF RAIN AND STRONG WINDS TO THE
AREA SUNDAY INTO MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ002-036-CAZ519>522-526-527-NVZ014-016>022-190800-
LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-CADIZ BASIN-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-ESMERALDA AND CENTRAL NYE COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
332 AM PST TUE DEC 18 2012 /432 AM MST TUE DEC 18 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
A LOW PRESSURE SYSTEM WILL BRING A GOOD CHANCE OF RAIN AND SNOW TO
THE AREA THROUGH THIS EVENING ALONG WITH LOCALLY GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE NEXT STORM WILL BRING A CHANCE OF RAIN AND SNOW AND LOCALLY
STRONG WINDS TO THE AREA SUNDAY INTO MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ001-003-190800-
NORTHWEST PLATEAU-NORTHWEST DESERTS-
432 AM MST TUE DEC 18 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
AREAS OF MODERATE TO HEAVY SNOW WILL DEVELOP THIS AFTERNOON AND
CONTINUE THROUGH THIS EVENING. A WINTER WEATHER ADVISORY IS IN
EFFECT FROM 2 PM TO 11 PM MST ABOVE 5000 FEET.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE NEXT STORM WILL BRING A CHANCE OF RAIN AND SNOW AND GUSTY
WINDS TO THE AREA SUNDAY INTO MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Heavy Snow, Lincoln County Except the Sheep Range
- When
- December 18, 2:30 PM PST to 6:00 PM PST
- Where
- Lincoln County Except the Sheep Range forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.643, -114.877 (the zone’s center; the record gives no point)
Six inches of snow fell in Pioche in just three and a half hours.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Texas, December 18 to 19, 201275 kt wind · 8 events
- Heavy Snow in Maine, December 18 to 19, 20128 events
- Winter Weather in South Dakota, December 18, 20126 events
- Dense Fog in West Virginia, December 18, 20124 events
- Drought in Texas, December 18 to 31, 20124 events
- Winter Storm in Colorado, December 18 to 19, 20124 events
- Winter Weather in Minnesota, December 18, 20123 events
- Winter Weather in Iowa, December 18, 20123 events
- Dense Fog in Maryland, December 18, 20122 events
- Drought in Texas, December 18 to 31, 2012$5,000 · 2 events
- Blizzard and High Wind in Alaska, December 18, 201269 kt wind · 2 events
- Waterspout in Gulf of Mexico, December 18, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 418623.